Nebraska, 2016

Hail and Damaging Winds in Nebraska, July 26 to 27, 2016

July 26 to 27, 2016 · NWS GID · 12 events in 7 counties and zones

A squall line brought wind damage and strong to severe wind gusts to much of south central Nebraska during the very early morning hours on this Wednesday. Then, isolated storms developed in the afternoon and produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A squall line brought wind damage and strong to severe wind gusts to much of south central Nebraska during the very early morning hours on this Wednesday. Then, isolated storms developed in the afternoon and produced severe hail. During the evening hours Tuesday, a mature squall line developed over the Sandhills. It propagated southeast and into the region beginning around 11:30 p.m. CST. The squall line was at peak intensity as it entered Dawson, Howard, and Valley Counties. It rapidly weakened after 12:30 a.m. CST. However, the remnant outflow continued to produce strong to severe winds through 3 a.m. CST, well after the deep convection had dissipated. Widespread winds between 50 and 60 mph were measured, but peak wind gusts included 61 mph at Grand Island, 63 mph near Oxford, 64 mph at Lexington, and 76 mph at Edison. Tree damage was reported in several locations, with trees blown over and tree limbs snapped off. The last strong wind gust measured was 56 mph at York, at 3:03 a.m. CST. Isolated power outages occurred across the region.

Later in the afternoon, a small cluster of multicell thunderstorms developed over the Sandhills. A few isolated storms managed to develop along the southwest flank of its outflow boundary, though most of them were weak, short-lived, and sub-severe. A single-cell storm, which exhibited multi-cell characteristics at times, dominated the other cells over Custer County. Just after 7 p.m. CST, this storm moved into northwest Buffalo County and produced a few reports of dime to quarter size hail. By 8 p.m. CST, the storm began weakening and then rapidly dissipated over southwest Buffalo County.

The surface map was complex. The thunderstorms that initially spawned the squall line developed between two fronts. A stationary front extended west from the mid-Atlantic region, through the mid-Mississippi Valley into Oklahoma, then northwest into western Kansas and Nebraska. A weak cold front extended from Lake Superior to the northwest tip of Nebraska into Wyoming and Idaho. The afternoon storms formed behind this front which was surging southward. It was located along the Nebraska-Kansas state line by 6 p.m. CST. In the upper levels, the Westerlies were fairly zonal over the northern third of the U.S., with subtropical highs over the Southwest and off the Carolina Coast. A weak shortwave trough was embedded in the Westerlies over the Dakota's Tuesday evening. By Wednesday evening, it had progressed into Minnesota and Iowa, with some slight amplification and more of a cyclonic look between the two highs. Just prior to the arrival of the squall line, surface temperatures were in the upper 60s to lower 70s, with dewpoints in the middle 60s. Mid-level lapse rates were steep, between 7.5 and 7.9 degrees C/km, resulting in MLCAPE around 1000 J/kg. Effectively deep layer shear was less than 25 kts. The MCS was moving out of an area of more favorable shear, resulting in the shear within the cold pool becoming dominant, and the demise of the deep convection. With the isolated hail producer later that evening, temperatures behind the front were in the lower 80s, with dewpoints still in the middle to upper 60s. Mid-level lapse rates were moist adiabatic. Nevertheless, MLCAPE was between 1500 and 2000 J/kg. Effective deep layer shear was around 30 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 26, 11:31 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 26, 11:31 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 312 PM CDT Tue Jul 26 2016

The Central Plains sits under general northwest flow. This
increases the chances for numerous chances for precip through the
first half of the forecast.

In the short term, there are a couple of disturbances that will
move across the area. The first will bring a chance for showers
and thunderstorms tonight/early Wednesday and the second more
potent disturbance will bring chances of showers and
thunderstorms again Wednesday into Wednesday night.

1. Tonight:
The better moisture and moisture transport is across western
Nebraska this afternoon and evening. Expect some activity to
develop along and ahead of the lee trough over western Nebraska
this evening and move eastward. The question though, will it reach
south central Nebraska. Currently thinking some activity may
breach western sections of south central Nebraska...but do not
think that it will track very far eastward. However, where there
is better support over northern Nebraska...storms may continue and
some of this activity may impact portions of central Nebraska as
far south as Interstate 80 around morning.

2. Wednesday-Wednesday night:
Wednesday has the chance to be cloudy with off and on showers and
thunderstorms. Guidance indicates that after a brief lull in
action after early morning activity dies off, a piece of the upper
wave will move eastward, helping to fire off more thunderstorms
over the heart of south central Nebraska. Then by later afternoon
a secondary, more potent wave will dive southeast aiding the
development of showers and thunderstorms as well as moving a weak
front southward into the area. Not expecting rain the whole day,
but there could be multiple chances throughout the day and into
the overnight hours. A complex is expected to move southeast into
central Kansas late Wednesday.

Temperatures will be impacted by these multiple rain chances and
cloud cover. However, with that said...any areas that see breaks
in the clouds, temps will increase. Currently have highs in the
80s in Nebraska with some low 90s in Kansas on Wednesday.

.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM CDT Tue Jul 26 2016

Thursday through the Saturday the Central Plains will continue to
be under northwest flow with multiple chances for precipitation.
Despite the chance most days/nights, it will not rain all the
time, expect it to be more dry than wet. But regardless, the
chance for scattered activity persists. Temperatures will be
cooler, in the 80s through Saturday with light flow, multiple
chances for precipitation and cloud cover.

By Sunday upper ridging begins to build back in from the west.
Sunday through Tuesday dry out and heat up. Highs leap back into
the 80s

The ridge is relatively quick to move eastward with another wave
moving in from the west. This will break things up some for later
in the week beyond this forecast.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday night)
Issued at 1223 AM CDT Wed Jul 27 2016

Thunderstorms are approaching from the northwest and will get to
KEAR before KGRI. There is some wind with the storms currently.
Once these storms move through there will be a break with another
chance this afternoon.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

SHORT TERM...Billings Wright
LONG TERM...Billings Wright
AVIATION...JCB
Hazardous weather outlook, Jul 26, 2:36 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
336 PM CDT TUE JUL 26 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
272045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
336 PM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE MAINLY LATER TONIGHT ACROSS THE OUTLOOK
AREA. A FEW OF THESE STORMS MAY BE SEVERE ALONG AND WEST OF A LINE
FROM ST. PAUL TO MINDEN TO ALMA, NEBRASKA. THESE STORMS COULD
HAVE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH
SATURDAY NIGHT. THERE IS A MARGINAL RISK FOR STORMS TO BECOME
SEVERE WEDNESDAY. THERE IS ALSO A MARGINAL RISK FOR SEVERE STORMS
THURSDAY FOR LOCATIONS SOUTH OF A LINE FROM CAMBRIDGE NEBRASKA TO
MANKATO KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

BILLINGS WRIGHT

In the hours before

Special weather statement, Jul 26, 10:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT TUE JUL 26 2016

NEZ039-270530-
VALLEY NE-
1144 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 1230 AM
CDT...

AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 24 MILES NORTH OF FORT HARTSUFF STATE
PARK TO 21 MILES NORTHWEST OF ARCADIA. MOVEMENT WAS SOUTHEAST AT 45
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORD...ARCADIA...NORTH LOUP...ELYRIA AND FORT HARTSUFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4174 9877 4149 9875 4139 9875 4140 9921
      4174 9921
TIME...MOT...LOC 0443Z 304DEG 40KT 4205 9919 4161 9947

FAY
Special weather statement, Jul 26, 10:57 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1157 PM CDT TUE JUL 26 2016

NEZ060-270545-
DAWSON NE-
1157 PM CDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 1245
AM CDT...

AT 1157 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 33 MILES NORTHWEST OF EDDYVILLE TO 26
MILES NORTH OF COZAD TO 20 MILES NORTHWEST OF GOTHENBURG. MOVEMENT
WAS SOUTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COZAD...GOTHENBURG AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4105 10022 4105 10013 4104 9970 4079 9977
      4073 9997 4070 10022
TIME...MOT...LOC 0457Z 330DEG 38KT 4141 9999 4124 10011 4121 10032

FAY

The radar

The North Platte radar (KLNX), 142 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Valley

When
July 26, 11:40 PM CST
Where
Valley County, Ord
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.600, -98.930

Wind gusts estimated to be near 60 MPH resulted in tree branches 3-4 inches in diameter being downed. The town of Ord lost power.

Thunderstorm Wind, Sherman

When
July 26, 11:45 PM CST
Where
Sherman County, Loup City
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
41.280, -98.980

Wind gusts were estimated to be near 60 MPH. Two tree limbs approximately 6-8 inches in diameter were downed, and a roof-mounted TV antenna was left hanging off the side of the house.

Thunderstorm Wind, Buffalo

When
July 26, 11:55 PM CST
Where
Buffalo County, 8 mi N of Miller
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.046, -99.380

Wind gusts were estimated to be near 60 MPH. Tree damage was reported near Highway 183 and the South Loup River.

Thunderstorm Wind, Dawson

When
July 26, 11:55 PM CST
Where
Dawson County, Lexington Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
40.780, -99.770

Damage reported across town included tree and minor roof damage, as well as a lighted restaurant sign blown off.

Thunderstorm Wind, Buffalo

When
July 27, 12:12 AM CST
Where
Buffalo County, 3 mi NNE of Kearney
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.740, -99.058

Thunderstorm Wind, Kearney

When
July 27, 12:25 AM CST
Where
Kearney County, 3.15 mi W of Newark
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.620, -99.040

Thunderstorm Wind, Furnas

When
July 27, 12:26 AM CST
Where
Furnas County, 5 mi NNW of Oxford
Measured
55 kt (63 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.317, -99.666

These winds were associated with a gust front from a squall line that passed just to the northeast.

Thunderstorm Wind, Furnas

When
July 27, 12:27 AM CST
Where
Furnas County, Edison
Measured
66 kt (76 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.280, -99.770

These winds were associated with a gust front from a squall line that passed just to the northeast. Tree limbs were downed and power was out in town.

Thunderstorm Wind, Hall

When
July 27, 1:53 AM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.970, -98.320

Hail, Buffalo

When
July 27, 7:30 PM CST
Where
Buffalo County, 2 mi NW of Miller
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -99.407

Hail, Buffalo

When
July 27, 7:38 PM CST
Where
Buffalo County, Miller
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.930, -99.380

Hail, Buffalo

When
July 27, 7:50 PM CST
Where
Buffalo County, 7 mi W of Amherst
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.830, -99.404

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641169, 641181, 641171, 641183, 641186, 641187, 641189, 641190, 641191, 643261, 643262, 643263.